Aa
Aa
A
A
A
Close
Avatar universal

caught between severe depression and side effects of Effexor

I am a 38 year old woman and have suffered from depression since I was a teenager. I was an overweight child and adolescent and come from a broken home caused by an alcoholic father. I started taking Prozac (40 mg) at age 24 and it helped a bit to be less sad but not with a mixed disorder that includes severe anxiety, obsessive compulsive personality disorder, self sabotage, excess sleep, total lack of concentration and in general lack of interest in life. It´s like having an enemy inside constantly sabotaging your life and making you have negative and obsessive thoughts most of the time. It is exhausting. I went on and off Prozac for several years and the situation did not improve. Two years ago a new doctor gave me Zoloft but it made me gain weight, which is an issue for me. My depression started as a teenager because I was overweight, and I know I became a very insecure adult with low self esteem, in great part because of this.  Switched back to Prozac and things remained the same, though I managed to lose the extra weight. Some months ago my mother died and everything really went downhill. My doctor switched me to Effexor (150 mg) and it really helped with the sadness and suicidal thoughts. But not with excess of sleep, tiredness and total lack of concentration (while reading or having a conversation with someone, my mind just wonders everywhere but where it is supposed to be). My doctor gave me Ritalin (40 mg a day) and it helped a lot with this problem. Nevertheless, Effexor increased my anxiety very much and though my doctor says this is caused by Ritalin, I noticed this effect before starting taking it. But the worst problem so far with Effexor has been that my appetite increased so much that I started eating completely out of control, for the first time after having controlled this problem for 15 years of strict diet and daily exercise (though healthy it is a struggle for me to do this daily). I gained 12 pounds in the last 2 months, and panicked. My doctor says that this excessive appetite and weight gain come from the positive effects of Effexor, as patients start enjoying life again. I said to him it is not like that for everyone because I used to eat in excess only when I was depressed and anxious. Another unbearable problem is constipation, from which I have suffered all my life. Effexor makes it even worse. So the doctor changed me to Pristiq and said side effects will not be as bad as with Effexor. After taking it for 1 month I kept eating and gaining weight. And my menstrual cycle went crazy (one and a half months thinking I started an early menopause!). So I panicked and stopped Pristiq, but next day felt the horrible withdrawal effects (dizziness and nausea that kept me in bed). Next day I started taking 80 mg Prozac and withdrawal effects diminished. Also stopped gaining weight but cannot lose the pounds I gained during Effexor. After 3 weeks with Prozac I feel very tired all day, even after sleeping 15 hours or more. And depression came back and hit me. I don´t know what to do. Should I keep taking Pristiq and hope that my weight will stop increasing at some point, and take all the laxative paraphernalia, which I read is also bad for your digestive system if you take it for a long time, or should I stay with 80 mg Prozac and wait to see if I get results? Is it dangerous to change abruptly to Pristiq after 2 weeks of 80 mg Prozac? I have read Prozac stays in your system for over a week, and am concerned that Pristiq will cause serotonin syndrome. I have read so many things in depression forums that am more confused and insecure than ever. Some people report gaining 30 pounds in less than 6 months with Efexxor and Pristiq. Others say these medications stopped working after a few weeks and now they have to go through the worst withdrawal effects without any real benefit from the drug. Others say it is great and they have not gained or lost weight.
I know there is no drug out there that won´t cause side effects, but how to know which will at least help and not add more problems to your health without the benefits?
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi.  Have you had all other causes for your symptoms ruled out?  This is imperative with depression.  Are you seeing a psychiatrist for your medications?  They are most knowlegeable when it comes to these types of meds. We all respond differently to these types of medications and what works for one, may not another. We all differ in our side effects with these medications, so it's difficult to go by another's experience.  Finding the right one or combination is trial and error and this is very frustrating for us, but when we  do it is well worth it!  I have taken Effexor and Prozac with no issues, but others have side effects.  Your body does build up a tolerance to these medications, but it can take several years at which point they just switch you to a different one. It sounds like your hormones are out of whack which can not only cause your symptoms but depression.  Your thyroid can cause these symptoms as well. These medications don't wear of in weeks, it takes 4-6 weeks for them to even reach a therapeutic level in our system.  Some people may have to stop taking them within a few weeks due to side effects, but withdrawal symptoms comes when one abruptly stops the mediaction.  We need to taper down off of these under a doctors care. I don't know if any of this has helped, but I do understand your frustrations with it all. It's all trial and error and we suffer in the menatime.  Prozac is one of the better medications out there and I had a good experience with it, so stay with it for a bit longer to see what happens. Watch your carb and sugar intake, exercise even if just walking.  I lost 50lbs while on Prozac just by doing these things.  Listen to your doctor, we only hear the bad stories on the blogs and there are far more good experiences with these medications.  I wish you all the best and take care!
Helpful - 0
Avatar universal
Hi mammo, thank you so much for replying to my desperation. Today at breakfast I took my Prozac again. You are right, I have to give it a bit more time to act and in the mean time have a lot of patience with these symptoms of tiredness, numbness and sadness. My doctor checked my thyroid, blood pressure and hormones two months ago. All tests came out fine.
Something positive I realized today is that I am less anxious than when taking Effexor and Pristiq. I feel very numb but calm. I just hope I won't crash again like last night when I wrote this message. I cried for several hours until my head was about to explode in pain. Today I feel a bit better, but scared that I will have another crying episode. The thing is that it's not crying about nothing. Is the deep sadness that the death of my mother left me with, for life, because everyday it does not get better but worst because I miss her more and more.
I am very happy to know that you lost weight while taking Prozac, and that this medication worked well for you. Are you still taking it, or have you switched to Effexor?Could you tell me how much Prozac were you taking and at what times of the day? Did it make you feel very tired?  I think too it is the safest out there as it is one of the oldest in the market and has been well studied. Effexor and Pristiq are fine and helped me a lot with the depression, but the costs were too high. I have to find the right medication, or a combination of them that will outbalance benefits over side effects. You are right it is a trial and error process. I just panicked because the trial could cost me gaining weight that I might not be able to lose. I guess switching now to Prozac was the right choice before it´s too late with Pristiq. Doing my excercise routine has been really difficult because I have no energy, but I guess, like you say, I have to try and do my best, and maybe just walk for a while until I recover my energy.
I wish you all the best too, and thank you again for sharing your knowledge and experience with me. You are a light in my dark hole.
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.